Alert archive / Arizona / Flash Flood Warnings in 2019

Flash Flood Warning 36, NWS Las Vegas, NV

August 7, 2019Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 7, 2019, 5:32 PM MST for Mohave County, Arizona. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2019, 5:32 PM MST (00:32 UTC)
Expired
Aug 7, 2019, 7:27 PM MST
In force
115 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.5 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2019-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 73 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2019-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
73 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1957 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

688 
WGUS55 KVEF 080032
FFWVEF
AZC015-080330-
/O.NEW.KVEF.FF.W.0036.190808T0032Z-190808T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
532 PM MST Wed Aug 7 2019

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Southwestern Mohave County in northwestern Arizona...

* Until 830 PM MST.

* At 531 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain near Kingman and Yucca. Flash flooding is expected to 
  begin shortly.

* Some locations that will experience flooding include...
  Kingman, Yucca, Dw Ranch Road, Wild Cow Campground, New
  Kingman-Butler, Valentine, Blake Ranch Road, Hualapai Mountain
  Park, Dolan Springs and Hualapai Peak.

This includes Interstate 40 in Arizona between mile markers 13 and
70.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3582 11396 3585 11378 3561 11368 3545 11364
      3506 11374 3470 11398 3471 11424 3485 11436
      3525 11411 3561 11408 3572 11428

$$
CK
2 follow-up statements
756 
WGUS75 KVEF 080136
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
636 PM MST Wed Aug 7 2019

AZC015-080330-
/O.CON.KVEF.FF.W.0036.000000T0000Z-190808T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
636 PM MST Wed Aug 7 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM MST FOR
SOUTHWESTERN MOHAVE COUNTY...

At 629 PM MST, thunderstorms producing heavy rainfall have weakened. 
Though, radar indicated heavy rainfall fell near Yucca and Kingman, 
where possible flash flooding may be occurring or could begin 
shortly. 

Some locations that will experience flooding include...
Kingman, Yucca, Dw Ranch Road, Wild Cow Campground, New
Kingman-Butler, Valentine, Blake Ranch Road, Hualapai Mountain Park,
Dolan Springs and Hualapai Peak.

This includes Interstate 40 in Arizona between mile markers 13 and
70.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3582 11396 3585 11378 3561 11368 3545 11364
      3506 11374 3470 11398 3471 11424 3485 11436
      3525 11411 3561 11408 3572 11428

$$
CK
836 
WGUS75 KVEF 080227
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
727 PM MST Wed Aug 7 2019

AZC015-080236-
/O.CAN.KVEF.FF.W.0036.000000T0000Z-190808T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
727 PM MST Wed Aug 7 2019

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN MOHAVE COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3582 11396 3585 11378 3561 11368 3545 11364
      3506 11374 3470 11398 3471 11424 3485 11436
      3525 11411 3561 11408 3572 11428

$$
CK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 2:30 PM MST, 3 hours 2 minutes earlier.

Area forecast discussion, Aug 7, 2:30 PM MST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
230 PM PDT Wed Aug 7 2019

.SYNOPSIS...Chances for showers and thunderstorms continue on
Thursday across parts of the area with temperatures slightly warmer
than normal. Drier air moving in from the west will flush out
monsoon moisture and bring an end to thunderstorm activity by the
weekend and dry, seasonal conditions are expected to continue into
early next week.
&&

.DISCUSSION...tonight through next Wednesday.

A 70-80 knot upper level jet streak associated with an area of low
pressure off the southern California coast could provide support for
nocturnal thunderstorms across portions of Inyo, Esmeralda and
central Nye counties overnight. PWAT values over this region
generally less than an inch and primarily in the mid levels bring an
increasing threat of strong winds to these areas. Moisture profiles
deepen as we move south through the CWA with 1-1.5 inch PWATs
common. Both gusty winds and locally heavy rain will be a concern in
this region into the evening hours but coverage is expected to
decrease overnight.

Thunderstorm coverage on Thursday will include a chance for storms
over the northwestern portions of Inyo County, parts of the southern
Great Basin, Mohave County, the Spring Mountains and Sheep Range in
Clark County. Bumped up temperatures on Thursday over what the NBM
initialized with MOS guidance suggesting a similar day to today
temperature wise. Same story for Friday with the NBM appearing
underdone with temperatures.

Models are forecasting dry conditions area wide on Friday despite
moisture not getting completely flushed out of Mohave County where
weak instability is still forecast Friday afternoon. The weekend
through the middle of next week looks dry and temperatures should be
seasonal or slightly under with troughing transitioning to zonal
flow over the west and high pressure centering over the southeast
US.

&&

.FIRE WEATHER...Shower and thunderstorm development remains
possible overnight primarily over the northwestern portion of the
forecast area. Shower/storm coverage elsewhere is expected to have
better chances of producing wetting rains and coverage overall is
expected to decrease overnight. Due to the ongoing threat of dry
thunderstorms overnight in Esmeralda County and and portions of Nye
County, a Red Flag Warning remains in effect until 5 am Thursday.
Storms developing in these areas increases the potential for
lightning caused fire starts and fire spread from associated gusty
winds.
&&

.AVIATION...For McCarran...Confidence is increasing for the
potential for gusty thunderstorm outflow winds impacting the Las
Vegas Valley this afternoon between 23-03Z. Can't rule out an
isolated TSRA developing in the valley itself which would result in
more variable outflow wind impacts, but the more likely scenario is
southwest wind push arriving from the south and impacting the
terminal with little precip expected. This may require amendments
this evening and PIREP solicitation is recommended as approaches,
especially from the southwest, will be impacted. This activity
should clear out after 03Z leaving the region in south-southwest
winds aoa 10kts.

For the rest of southern Nevada, northwest Arizona and southeast
California...The region will be contending with the development of
isolated thunderstorms and gusty outflow winds, potentially over 30
kts at times. The terminals most likely to be impacted are initially
KDAG, but soon after KEED/KIFP. KBIH will also see some TSRA
development most likely this afternoon but confidence in terminal
impacts is a bit less confident. CIGs should remain VFR but
thunderstorm outflows in all cases may result in sporadic wind
impacts throughout the afternoon and early evening hours.

&&
.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION/FIRE WEATHER...Salmen
AVIATION...TB3

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Aug 7, 4:41 PM MST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
441 PM PDT WED AUG 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND GST     10 SSE ESSEX            34.59N 115.21W
08/07/2019  M64 MPH          SAN BERNARDINO     CA   MESONET

            MESONET STATION PG163 OLD WOMAN MOUNTAIN.

&&

CFS

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:02 PM MSTAreal Flood WarningVEFMohave12 hr
Aug 7, 7:10 PM MSTFlash Flood WarningVEFMohave96 min

Nearby

Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.